Texas, 2012

Winter Weather in Texas, December 19, 2012

December 19, 2012 · NWS AMA · 6 events in 6 counties and zones

A strong cold front moved across the Texas Panhandle during the afternoon and evening hours on the 19th. Behind the front, strong mid-level winds mixing to the surface with a strong surface pressure gradient over the Texas Panhandle to result in several hours of 30 to 45 mph sustained surface winds with wind gusts up to 64 mph.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong cold front moved across the Texas Panhandle during the afternoon and evening hours on the 19th. Behind the front, strong mid-level winds mixing to the surface with a strong surface pressure gradient over the Texas Panhandle to result in several hours of 30 to 45 mph sustained surface winds with wind gusts up to 64 mph. During the same time light snow showers formed over the Southern Plains. The combination of strong winds and snowfall reduced visibilities on area roads to near whiteout conditions in Dalhart (Dallam County), Texline (Dallam County), Dumas (Moore County), Amarillo (Randall County), Canadian (Hemphill County), and Perryton (Ochiltree County). By 7:30 PM CST snow showers ended as the upper level support for these showers had moved well east of the area. Light snow accumulations of less than an inch were reported across the Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 19, 2:42 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Dec 19, 2:42 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
242 PM CST WED DEC 19 2012

.DISCUSSION...
MAIN FOCUS HAS BEEN ON THE ONGOING WIND EVENT. AT 2 PM...THE COLD
FRONT WAS APPROXIMATELY ALONG A LINE NARA VISA...TO DUMAS...TO
FOLLETT. AHEAD OF THE FRONT...CONTINUE TO SEE SUSTAINED WIND SPEEDS
GENERALLY 30 TO 40 MPH...AND GUSTS TO 55 MPH. BEHIND THE FRONT CURRENTLY
SEE WINDS OF 30 GUSTING TO 40 MPH. HOWEVER...STILL EXPECT WINDS TO
INCREASE EVEN MORE...ESPECIALLY BEHIND THE FRONT...AS THE UPPER LEVEL
TROUGH LIFTS NE OVER THE HIGH PLAINS. THUS...CONTINUED WITH THE HIGH
WIND WARNING AND BLOWING DUST ADVISORY THROUGH 06Z. STILL A SMALL
CONCERN THAT HIGH WINDS COULD PERSIST PAST 06Z...BUT LATEST MODEL
GUIDANCE SHOWS ONLY THROUGH 07 OR 08Z...IF THAT. GIVEN THE STRONG
INVERSION WHICH SHOULD START TO DEVELOP AND THE ONLY BRIEF WINDOW OF
OPPORTUNITY...HAVE NOT EXTENDED THE WARNING FOR NOW BUT WILL CONTINUE
TO WATCH.

THURSDAY THROUGH MONDAY...FEW CHANGES TO THE FORECAST THROUGH THIS
PERIOD. SHOULD SEE A DRAMATIC WARMING TREND BY FRIDAY AS A RIDGE
BEGINS TO BUILD AND A LEE SIDE TROUGH LEADING TO DOWNSLOPING
SOUTHWESTERLY FLOW.

CHRISTMAS DAY...THERE REMAINS CONSIDERABLE UNCERTAINTY FOR THIS
PERIOD. THE GFS AND ECMWF ARE SOMEWHAT CLOSER ON THE TRACK OF THE
UPPER LEVEL TROUGH...ESPECIALLY AS COMPARED TO YESTERDAYS RUNS...BUT
THERE IS STILL LIMITED RUN TO RUN CONSISTENCY. AT THIS POINT...THINK
THE MOST PROBABLE SOLUTION IS A PROGRESSIVE OPEN WAVE TROUGH DIGGING
SOUTHEAST FROM CO TO CENTRAL OK. DEPENDING ON HOW FAR SOUTH THIS
TROUGH DIGS...COULD SEE A BRIEF WINDOW OF OPPORTUNITY FOR
SNOW...MAINLY IN THE OK...NORHTERN...AND EASTERN TX PANHANDLE DURING
THE DAY. GIVEN THE VERY BRIEF TIME PERIOD AND STILL RELATIVELY LOW
MODEL QPF AMOUNTS...AM INCLINED TO BELIEVE THAT IF ANYTHING DOES
HAPPEN IT WILL BE VERY LIGHT. THIS FORECAST HOWEVER COULD CERTAINLY
CHANGE...ESPECIALLY UNTIL SUNDAY NIGHT WHEN THE SYSTEM IS FINALLY
SAMPLED BY THE UPPER AIR NETWORK. GOING FORECAST SEEMS RIGHT ON TRACK
WITH THIS SYSTEM...SO NO CHANGES MADE.

JOHNSON
&&

.FIRE WEATHER...
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WITH VERY STRONG
WINDS WILL CONTINUE THROUGH SUNSET. AFTER SUNSET...RELATIVE HUMIDITY
VALUES WILL RECOVER...THOUGH THE STRONG WINDS COULD PERSIST THROUGH
MIDNIGHT. DESPITE RELATIVE HUMIDITY VALUES BETWEEN 10 AND 15
PERCENT...NO ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED TOMORROW
AS WINDS WILL REMAIN LIGHT. BY FRIDAY HOWEVER...WINDS OF 15 TO 20 MPH
AND SINGLE DIGIT RELATIVE HUMIDITY VALUES WILL LEAD TO ELEVATED FIRE
WEATHER CONDITIONS ACROSS THE TEXAS PANHANDLE.

JOHNSON
&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                17  48  18  58  24 /  10   0   0   0   0
BEAVER OK                  15  46  14  56  20 /  40   0   0   0   0
BOISE CITY OK              13  47  19  60  23 /  10   0   0   0   0
BORGER TX                  17  49  21  60  27 /  10   0   0   0   0
BOYS RANCH TX              17  49  17  60  23 /  10   0   0   0   0
CANYON TX                  17  49  15  61  22 /   5   0   0   0   0
CLARENDON TX               21  50  22  59  26 /  10   0   0   0   0
DALHART TX                 10  49  12  59  18 /  10   0   0   0   0
GUYMON OK                  14  53  15  59  21 /  30   0   0   0   0
HEREFORD TX                15  49  15  61  22 /   5   0   0   0   0
LIPSCOMB TX                22  47  15  58  21 /  30   0   0   0   0
PAMPA TX                   18  46  20  53  25 /  10   0   0   0   0
SHAMROCK TX                24  49  21  59  23 /  10   0   0   0   0
WELLINGTON TX              23  50  22  58  24 /   5   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

     BLOWING DUST ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE
     FOLLOWING ZONES: ARMSTRONG...CARSON...DEAF SMITH...OLDHAM...
     POTTER...RANDALL.

OK...HIGH WIND WARNING UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

03/16
Hazardous weather outlook, Dec 19, 2:48 PM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
248 PM CST WED DEC 19 2012

OKZ001>003-TXZ001>020-201200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
248 PM CST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

VERY STRONG WINDS OF 30 TO 40 MPH WITH GUSTS TO 65 MPH WILL AFFECT
THE PANHANDLES FROM LATE THIS MORNING THROUGH MIDNIGHT TONIGHT. A
HIGH WIND WARNING HAS BEEN ISSUED FOR ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES THROUGH THIS TIME. THE STRONG WINDS WILL LEAD TO BLOWING
DUST ACROSS THE REGION...AND POSSIBLY BLOWING SNOW IN THE OKLAHOMA
AND NORTHERN TEXAS PANHANDLE. A BLOWING DUST ADVISORY IS IN EFFECT
UNTIL MIDNIGHT FOR THE SOUTHWEST AND SOUTH CENTRAL TEXAS PANHANDLE.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE SOUTHERN
TEXAS PANHANDLE TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ELEVATED FIRE WEATHER CONDITIONS ARE LIKELY ACROSS THE TEXAS
PANHANDLE FRIDAY WITH RELATIVE HUMIDITY VALUES BELOW 10 PERCENT AND
WINDS OF 15 TO 20 MPH.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE ALSO POSSIBLE
SATURDAY AND SUNDAY IN THE SOUTHWESTERN TEXAS PANHANDLE WITH RELATIVE
HUMIDITY VALUES OF 10 TO 15 PERCENT AND WINDS NEAR 15 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS TODAY AND FRIDAY THROUGH SUNDAY.

JOHNSON

In the hours before

Local storm report, Dec 19, 1:33 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
133 PM CST WED DEC 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     NON-TSTM WND GST 3 E BUSHLAND            35.19N 102.01W
12/19/2012  M59 MPH          POTTER             TX   BROADCAST MEDIA

            KVII-TV SCHOOLNET

&&

EVENT NUMBER AMA1200757

LINDLEY
Local storm report, Dec 19, 1:58 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
158 PM CST WED DEC 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     NON-TSTM WND GST 3 E BUSHLAND            35.19N 102.01W
12/19/2012  M62 MPH          POTTER             TX   BROADCAST MEDIA

            KVII-TV SCHOOLNET

&&

EVENT NUMBER AMA1200758

LINDLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Dallam

When
December 19, 4:00 PM CST to 7:31 PM CST
Where
Dallam forecast zone
Reported by
Law Enforcement
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Winter Weather, Hartley

When
December 19, 4:00 PM CST to 7:31 PM CST
Where
Hartley forecast zone
Reported by
Trained Spotter
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Winter Weather, Moore

When
December 19, 4:00 PM CST to 7:31 PM CST
Where
Moore forecast zone
Reported by
Trained Spotter
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Winter Weather, Randall

When
December 19, 4:00 PM CST to 7:31 PM CST
Where
Randall forecast zone
Reported by
NWS Employee
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Winter Weather, Hemphill

When
December 19, 4:00 PM CST to 7:31 PM CST
Where
Hemphill forecast zone
Reported by
Amateur Radio
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Winter Weather, Ochiltree

When
December 19, 4:00 PM CST to 7:31 PM CST
Where
Ochiltree forecast zone
Reported by
Law Enforcement
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426830, 426831, 426832, 426833, 426835, 426836.